Lupus and Antibiotics

At the end of June I had all four of my wisdom teeth pulled. In the first appointment I had with the oral surgeon, we discussed the Lupus issue and the complications of having the disease with surgery in the mouth. We decided an antibiotic for after would be wise.

I’m allergic to penicillin. In fact, all medicine that ends with “illin” and is related to penicillin (even if it’s a distant cousin) gives me Lupus-like symptoms. So, the doc prescribed Clindamycin, which is a drug that is given to people who are allergic to Penicillin.

Surgery went great, I was completely under anesthesia so I don’t remember a thing. I’m released and sent home a few hours later with ice bags on my face. Later that night, I force down some chocolate pudding and drink some Gatorade. I was hurting, my jaw very sore, but it wasn’t unbearable. I guess the pain meds worked.

Then, around 5pm, my neck is itchy. My scalp follows shortly after. When I looked in the mirror there was a small rash under my neck that led up under my hair. I decided to shower, thinking it was residue from the OR. I also put a call in to the surgeon. He assured me it wasn’t a reaction to the antibiotic so I continued taking it.

Skip ahead three days and I’m in the ER. Although, my mouth wasn’t hurting, I had a head to toe rash, swelling in my face and a constant fever of 104. I ended up staying in the hospital for four days with the same fever that only went down with Tylenol and a very itchy rash.

For all of you that don’t know what it’s like to be in the hospital, let me explain. The last time they checked on me was around midnight. Then, the docs did their rounds starting at 7am. (I was lucky enough to have my boyfriend stay with me overnight and most of the time during the day, until he had to work/shower. Thanks, Evan!) Anyway, every day they poked my already barely-there veins and drew blood, checked my temp, blood pressure, temp, heart rate and oxygen levels. They did this around 8am (after I had already fallen back asleep) and then again around 11 and so on… Total pain! My kidney function numbers sky-rocketed but Lupus remained quiet. How? No idea, but thank God it did.

I saw my nephrologist, my rheumatologist, an internist, a dermatologist and an infectiousness disease doctor. Alright, let me just say, I had enough of that after the second day. Aside from wanting to itch my skin off my body, I felt fine. It was just an allergic reaction, however, I understand the need to be cautious. Again, just a pain.

When I was finally released and home in my own bed, my fever subsided as the rash dissolved. My skin peeled from being so dry and it took a two weeks before I could use any products on my body to help.

All in all, quite the dramatic scenario for what was only supposed to be my wisdom teeth. Damn, body, you go all out when you’re unhappy. From now on, whenever I have to take an antibiotic, it will be much more researched.

Does this happen to any of you? Does your Lupus react? Does your body? PLEASE let me know!

XO

Advertisements

15 thoughts on “Lupus and Antibiotics

  1. I had a reaction like that from sulfur 17 years ago. This was before I was diagnosed with lupus. Sorry you had to experience this.

  2. Amy says:

    15 years ago I had an allergic reaction to bactrum”sulfa”.I was not diagnosed with lupus.Fast forward 12 years later I had an allergic reaction to penicillin and broke out in hives.I have only been diagnosed with discoid lupus.I just now received my first positive ANA.

  3. PrettyJ says:

    I find this so interesting. I have slowly, but surely, become allergic to almost every antibiotic that exists, in my adult life. My reactions started with Sulfa drugs in college, then on to azythromycin, and now penicillins. It’s terrible, I can hardly take anything anymore! I’ve also found that I feel very ill for a couple of days after receiving most vaccines, as well as whenever I have to have a TB test. Does this happen to anyone else?

    Just diagnosed last year (at 35) with SLE, symptoms since teens.

  4. clong1955 says:

    I am allergic to any penicillins or sulfas. If u find something that works will u please let us know. I take something for UTI’s but that is probably a different kind. Cant remember name.

  5. CARmen LUQUE says:

    Dios te bendiga .en 28años e hecho 5 reacciones hace 30 años a la penicilina,y le digo al medico y el año pasado me mandaron Unasyn y casi muero

  6. Amy Bell says:

    Highly allergic to bactrium as most lupus patients are. I’ve recently had 3 UTIs in 4 months, each time I was given Cipro. The first 2 times I took it with no problem. The third time I took one pill and within 30 minutes was itching and burning from the inside out! I was miserable! It caused unbearable rectal itching too. I took prednisone, and 3 Benadryl at a time, yes 3! They gave me ampicillin to replace the cipro. Took it fine except it gave me a yeast infection, so they call me in diflucan which I have taken many times with no problem. Within 30 minutes of the diflucan, onset another allergic reaction, again itching and burning from the inside out! More prednisone, more Benadryl and 3 days of misery and hell!

  7. Shonte says:

    Lupus bodies do very strange, unexplainable things. So sorry you had to go through that. Seems like I STAY on antibiotics for something or another, and yes, I’ve experienced allergic reactions to some, even after doing just fine with them before. Therefore, even when my lupus isn’t in all-out-flare-up-mode, I make sure to notify medical personnel, regardless of what procedure I’m having done. Too bad I only just figured out to do that a couple of years ago.

  8. wendy mingins says:

    at the moment ive not had any antibiotics but thought i was gonna have to have so last week as i had something on my leg which the doctor wasnt sure what it was like you im allergic to penicillin i had a very itchy rash quite a few years ago was told it was penicillin that i was allergic to

  9. Alohalani says:

    No Sulfa drugs for me & especially Ceftin. I go into anaphylaxis with Ceftin. Sulfa cause fever, skin burning, pain, etc. I also have SLE, CNS Lupus, Sjogrens & more. The antibiotic reaction 1st occurred about 14-yrs ago. Be very careful!

    • Wendy Mingins Mingins says:

      I will go back to june 1st i was sitting watcning the tv and next thing i knew my phone went and it was my rheumy she said i have your blood tests back then she said that i had a rare arthritis. But wasnt sure then she asked me to go in on the 2nd june to have a chat that was when i got told i had lupus sle & aps i couldnt take what iwas told i was put on hydroxychloroquine400 mg once a day i got in the car sat said why me with other problums i have had know side affects it must be terrible to have them

  10. Jeanne says:

    I am allergic to Penicillin and all its derivatives…also reacted to Bactrium and Leviquin and last time I did a Z-pack I got a rash from head to toe and that has always been my go-to antibiotic…my doctor suggested a look at Banderol. It is a natural product that is being used for Lyme disease

  11. Chandra says:

    I have had an allergic reaction to all antibiotics and Sulfas except Clindamycin (not yet, anyway). I have had a drug reaction to Levaquin (Tendonitis) but it is a low reaction compared to not treating the pneumonia and pleurisy I get every year. It’s frustrating and scary, but I put in in God’s hands and trust that my Doctor’s will figure something out for me. I am also supposed to have my 4 wisdom teeth removed and was prescribed Clindamycin……wish me luck! AND Good Luck to you in your Journey with Lupus 🙂

    • Wendy Mingins Mingins says:

      I hope that your doctor can find the right treatment for you its not nice to have resctions from your meds i put my trust in my rhuemy the only problum ive had is twomouth ulcers on my bottom lip and i do get tired i hope we canall get though this together

    • Wendy Mingins Mingins says:

      I hope that the dr can find something for you hope it. Went well when you got your wistom teeth out i i have been very tired the last week headache today in still trying to cope after 11weeks with my lupus aps u

  12. Wow! Well I had my wisdom teeth out when I was 19 and had a similar reaction to the antibiotics. Full body rash and so hot. My parents were out of town and the dentist had really emphasized that I must complete the course of antibiotics or I would risk having sealed off pockets of infection in my mouth for life. So with that godawful rash, I kept taking the pills I was clearly allergic to. I was in bed for a month and I believe that was the point in time my health declined and never recovered. I was very active before that. I got on the soccer team that year but when I would push too hard I’d get nauseous. There are a number of antibiotics I can’t take, also found out when I was trying to get diagnosed 7 years later (joint swelling, trouble breathing, exhaustion, hair loss etc). Those antibiotics they kept throwing at me during the period of trying to figure out what was going on (lupus) made me so much sicker that it made it easier to diagnose! So easy a caveman could do it…

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: